Impact Factor 3.845 | CiteScore 3.92
More on impact ›

Case Report ARTICLE Provisionally accepted The full-text will be published soon. Notify me

Front. Pharmacol. | doi: 10.3389/fphar.2019.00963

CHEMOTHERAPY-RELATED ENCEPHALOPATHY WITH SUPER-REFRACTORY STATUS EPILEPTICUS IN A YOUNG PATIENT WITH OSTEOSARCOMA: A CASE REPORT WITH A REVIEW OF LITERATURE

 Katia Perruccio1, Lorenza Di Genova1, Elena Mastrodicasa1, Teresa A. Cantisani1,  Susanna Esposito1* and Maurizio Caiglia1
  • 1University of Perugia, Italy

Osteosarcoma is the most frequent primary cancer of the bones and a combination of primary chemotherapy, surgery and adjuvant chemotherapy is its current treatment. in adults, some authors have reported problems with memory and concentration following chemotherapy, but in children severe neurologic dysfunction have been rarely reported. This report describes a 13-year-old patient with primary high-grade nonmetastatic osteosarcoma of the tibia who developed encephalopathy with super-refractory status epilepticus related to chemotherapy. He received methotrexate (MTX) and cisplatin (CDDP)-containing polychemotherapy and after the first course of drug administration he developed fever, confusion, a state of psychomotor agitation and super-refractory status epilepticus with normal laboratory and imaging findings. The causal relationship between the administration of the first polychemotherapy course and his neurological manifestations may be supported by the evaluation and exclusion of other causes. The administration of antiepileptic drugs and off-label atypical antipsychotics was necessary to treat his neurological complications and behavioural changes. This patient represents the first known example of super-refractory status epilepticus (SE) in a child treated with MTX and CDDP-containing chemotherapy. Physicians should be aware that encephalopathy and seizures are possible consequences of CDDP therapy when administered alone or in combination with other chemotherapeutic agents. Further studies are needed to better define this relationship in children.

Keywords: Cisplatin, encephalopathy, Methotreaxate, Osteosarcoma, psychosis, Seizures, Status Epilepticus

Received: 15 May 2019; Accepted: 29 Jul 2019.

Edited by:

Judith A. Smith, University of Texas Health Science Center at Houston, United States

Reviewed by:

Georg Hempel, University of Münster, Germany
Caren L. Hughes, Mayo Clinic, United States  

Copyright: © 2019 Perruccio, Di Genova, Mastrodicasa, Cantisani, Esposito and Caiglia. This is an open-access article distributed under the terms of the Creative Commons Attribution License (CC BY). The use, distribution or reproduction in other forums is permitted, provided the original author(s) and the copyright owner(s) are credited and that the original publication in this journal is cited, in accordance with accepted academic practice. No use, distribution or reproduction is permitted which does not comply with these terms.

* Correspondence: Prof. Susanna Esposito, University of Perugia, Perugia, 06123, Umbria, Italy, susanna.esposito@unimi.it